Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

July 31, 2021Harper County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 31, 2021, 9:31 PM CDT for Harper County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 9:31 PM CDT (02:31 UTC)
Expired
Jul 31, 2021, 10:15 PM CDT
In force
44 min
Issued by
NWS Wichita, KS

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 55 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1535 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

698 
WWUS83 KICT 010231
SPSICT

Special Weather Statement
National Weather Service Wichita KS
931 PM CDT Sat Jul 31 2021
 
KSZ082-091-010315-
Harper KS-Kingman KS-
931 PM CDT Sat Jul 31 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Harper County in south central Kansas...
  Southern Kingman County in south central Kansas...

* Until 1015 PM CDT.

* At 928 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 7 miles southeast
  of Nashville, or 10 miles north of Attica...moving southeast at 5
  mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Harper, Attica, Willowdale, Zenda, Spivey, Corwin, Rago and Crystal
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3704 9834 3754 9836 3750 9795 3703 9808
TIME...MOT...LOC 0231Z 299DEG 5KT 3739 9829 

$$

METZGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 31, 6:49 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 31, 6:49 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
649 PM CDT Sat Jul 31 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 235 PM CDT Sat Jul 31 2021

Surface outflow boundary moved south to along the highway 54
corridor before weakening at early afternoon and appears the
effective cold front will be somewhere along this line at peak
heating late this afternoon. This will be focus for convection
along and immediately behind the frontal passage where the
weak convergence should overcome the weakening inhibition with
blend of NAM/RAP soundings showing 2500-3000 j/kg of MLCAPE. This
in combo with weak bulk shear around 20 kts should lend to pulse
type strong/marginally severe storms with mainly a down-burst
wind threat. Some elevated convection should develop and fester a
bit further behind the front as it slides southward into Oklahoma
later this evening and overnight, where 850-700mb CAPE values
1500-2000 j/kg will reside through midnight or so. So the spirit
of the going forecast will be maintained tonight through Sunday
morning. Otherwise, relatively cooler/drier air will advect south
across the area on Sunday, continuing into Monday/Tuesday,
providing heat relief with temperatures several degrees below
early August climo.

Darmofal

.LONG TERM...(Wednesday through Saturday)
Issued at 235 PM CDT Sat Jul 31 2021

A bit of an upper pattern change as we go late into the week with
the trof filling/weakening over the eastern conus and upper ridge
being replaced by a stronger Pacific trof moving into the
northwest conus. This will result in quasi-zonal flow across the
mid-conus and perhaps subtle ridging with increasing/warmer
southerly low level flow across Kansas. So will continue to show
a dry forecast with temperatures closer to climo.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 646 PM CDT Sat Jul 31 2021

Outflow boundary from last nights complex of storms has led to
widely scattered SHRA/TSRA across portions of southern KS early this
evening. Think most of this convection is diurnally driven, due
to an uncapped airmass and a marginally unstable atmosphere. But
as heating is lost think most of the convection will end as well.
Will go with a VCTS and prevailing SHRA for KCNU where SHRA/TSRA
is located at this time. At this time will hold off on any VCTS
for KICT as latest visible satellite shows very little CU/TCU.

Even with the TSRA around, expect VFR conditions due to the high
bases of the conveciton.

Expect the main synoptic cold front,  currently located across
central KS, to slowly move into srn KS late this evening and
overnight. As the mid level baroclinic zone associated with the
front moves across the area, low level moisture riding over the
front may lead to another round of VCTS across southern KS from
06-09z/Sun. So will go with a VCTS for the KICT and KCNU tafs.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  88  63  88 /  40  10   0   0
Hutchinson      68  89  61  89 /  20  10   0   0
Newton          68  87  61  87 /  30  10   0   0
ElDorado        68  86  61  86 /  40  10   0   0
Winfield-KWLD   70  87  61  87 /  60  20   0   0
Russell         66  89  60  91 /  10   0   0   0
Great Bend      66  88  60  89 /  20  10   0   0
Salina          67  90  61  90 /  10   0   0   0
McPherson       68  88  61  89 /  20  10   0   0
Coffeyville     71  87  63  86 /  50  20   0   0
Chanute         70  87  62  85 /  40  10   0   0
Iola            69  86  61  84 /  40  10   0   0
Parsons-KPPF    70  86  62  86 /  50  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for KSZ067>069-082-083-
091>093.

Excessive Heat Warning until 9 PM CDT this evening for
KSZ070>072-094>096-098>100.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...BDK
Hazardous weather outlook, Jul 31, 8:49 PM CDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
849 PM CDT Sat Jul 31 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
849 PM CDT Sat Jul 31 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms will become scattered across mainly south central and
southeast Kansas tonight. Some of the storms this evening will be
capable of producing strong downburst wind gusts of 50 to 60 mph
and small hail up to nickel size.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance for a lingering thunderstorm along the
Oklahoma border counties of south central Kansas Sunday morning.
The storms are not expected to be strong or severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

KED/Ketcham

In the hours before

Special weather statement, Jul 31, 8:09 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
809 PM CDT Sat Jul 31 2021

KSZ092-010200-
Sumner KS-
809 PM CDT Sat Jul 31 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Sumner County in south central Kansas...

* Until 900 PM CDT.

* At 807 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near
  Wellington...moving southeast at 5 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Wellington, Belle Plaine, Conway Springs, Mayfield, Wellington
  Airport and Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3732 9775 3748 9754 3748 9753 3738 9722
      3717 9738
TIME...MOT...LOC 0109Z 311DEG 3KT 3733 9745

METZGER
Special weather statement, Jul 31, 8:37 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
837 PM CDT Sat Jul 31 2021

KSZ092-093-098-010215-
Cowley KS-Sumner KS-Chautauqua KS-
837 PM CDT Sat Jul 31 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Cowley County in south central Kansas...
  Southeastern Sumner County in south central Kansas...
  Chautauqua County in southeastern Kansas...

* Until 915 PM CDT.

* At 834 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Oxford to near Sedan...and moving southeast at 15 mph.

* Wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Arkansas City, Winfield, Sedan, Oxford, Cedar Vale, Burden, South
  Haven, Dexter, Geuda Springs, Peru, Chautauqua, Elgin, Niotaze,
  Cambridge, Hunnewell, Hale, Maple City, Winfield City Lake and
  Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3701 9749 3738 9724 3733 9653 3730 9652
      3729 9596 3700 9597 3700 9715
TIME...MOT...LOC 0137Z 311DEG 15KT 3729 9726 3709 9619

METZGER
Special weather statement, Jul 31, 8:46 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
846 PM CDT Sat Jul 31 2021

KSZ091-010215-
Harper KS-
846 PM CDT Sat Jul 31 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Harper County in south central Kansas...

* Until 915 PM CDT.

* At 845 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Attica. this
  storm was nearly stationary.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Attica, Waldron, Corwin and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3700 9835 3737 9835 3737 9809 3700 9808
TIME...MOT...LOC 0145Z 168DEG 1KT 3719 9827

METZGER
Special weather statement, Jul 31, 8:57 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
857 PM CDT Sat Jul 31 2021

KSZ083-092-010230-
Sumner KS-Sedgwick KS-
857 PM CDT Sat Jul 31 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Sumner County in south central Kansas...
  Southeastern Sedgwick County in south central Kansas...

* Until 930 PM CDT.

* At 856 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Mulvane...moving northeast at
  10 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Wichita, Derby, Andover, Haysville, Mulvane, Rose Hill, Clearwater,
  Belle Plaine, Mcconnell Air Force Base, South Wichita, Oaklawn,
  Riverdale and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3751 9749 3771 9715 3738 9715 3731 9744
TIME...MOT...LOC 0157Z 240DEG 11KT 3747 9735

METZGER
Special weather statement, Jul 31, 9:13 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
913 PM CDT Sat Jul 31 2021

KSZ093-098-099-010300-
Montgomery KS-Cowley KS-Chautauqua KS-
913 PM CDT Sat Jul 31 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Montgomery County in southeastern Kansas...
  Cowley County in south central Kansas...
  Chautauqua County in southeastern Kansas...

* Until 1000 PM CDT.

* At 910 PM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from near Oxford to near Peru...and moving southeast at
  15 mph.

* Wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Arkansas City, Winfield, Coffeyville, Caney, Sedan, Udall, Cedar
  Vale, Burden, Dearing, Dexter, Tyro, Peru, Chautauqua, Havana,
  Elgin, Niotaze, Cambridge, Hale, Maple City and Winfield City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9713 3747 9715 3733 9653 3730 9651
      3729 9597 3700 9561
TIME...MOT...LOC 0213Z 294DEG 12KT 3731 9711 3706 9603

METZGER
Special weather statement, Jul 31, 9:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
931 PM CDT Sat Jul 31 2021

KSZ082-091-010315-
Harper KS-Kingman KS-
931 PM CDT Sat Jul 31 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Harper County in south central Kansas...
  Southern Kingman County in south central Kansas...

* Until 1015 PM CDT.

* At 928 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 7 miles southeast
  of Nashville, or 10 miles north of Attica...moving southeast at 5
  mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Harper, Attica, Willowdale, Zenda, Spivey, Corwin, Rago and Crystal
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3704 9834 3754 9836 3750 9795 3703 9808
TIME...MOT...LOC 0231Z 299DEG 5KT 3739 9829

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:17 PM CDTSpecial Weather StatementICTSumner28 min
Jul 31, 7:48 PM CDTSevere Thunderstorm WarningICTSumner27 min
Jul 31, 8:03 PM CDTSpecial Weather StatementICTCowley27 min
Jul 31, 8:09 PM CDTSpecial Weather StatementICTSumner51 min
Jul 31, 8:26 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner34 min
Jul 31, 8:37 PM CDTSpecial Weather StatementICTChautauqua, Cowley38 min
Jul 31, 8:46 PM CDTSpecial Weather StatementICTHarper29 min
Jul 31, 8:57 PM CDTSpecial Weather StatementICTSedgwick33 min
Jul 31, 9:13 PM CDTSpecial Weather StatementICTChautauqua, Cowley47 min
Jul 31, 10:05 PM CDTSpecial Weather StatementICTCowley40 min
Jul 31, 10:20 PM CDTSpecial Weather StatementICTKingman25 min
Jul 31, 10:28 PM CDTSpecial Weather StatementICTSumner32 min
Jul 31, 11:18 PM CDTSpecial Weather StatementICTChautauqua27 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.